Illinois, 2008

Hail and Damaging Wind in Illinois, May 31, 2008

May 31, 2008 · NWS LSX · 9 events in 4 counties and zones

Scattered afternoon and early evening thunderstorms dropped hail on several counties in Southwest Illinois and caused wind damage on one location.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered afternoon and early evening thunderstorms dropped hail on several counties in Southwest Illinois and caused wind damage on one location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 31, 1:58 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 31, 1:58 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT SAT MAY 31 2008

.DISCUSSION...
/257 PM CDT SAT MAY 31 2008/
A WEAK COLD FRONT HAS SETTLED INTO THE NORTHERN OZARKS THIS
AFTERNOON. SURFACE DEWPOINTS HAVE FALLEN OFF INTO THE UPPER 50S TO
LOWER 60S NORTH OF THE FRONT BUT REMAIN IN THE UPPER 60S TO LOWER
70S SOUTH OF THE FRONT. THE FRONT IS EXPECTED TO SETTLE SOUTHWARD
TONIGHT AND ON SUNDAY. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA
TONIGHT AND SUNDAY. THE FRONTAL BOUNDARY IS THEN FORECAST TO LIFT
NORTHEAST ACROSS THE AREA MONDAY NIGHT.

LOW LEVEL MOISTURE WAS POOLED ACROSS SOUTHERN KS AND SOUTHERN MO THIS
MORNING. CONVECTION CONTINES TO DRIFT ACROSS THE OZARKS THIS
AFTERNOON AND IS EXPECTED TO AFFECT THE SOUTHERN PORTION OF THE
FORECAST AREA LATER THIS AFTERNOON AND TONIGHT.

POPS WILL REMAIN FAIRLY LOW FOR THE AREA THROUGH SUNDAY NIGHT.
STRONG LOW LEVEL WARM AIR ADVECTION/MOISTURE ADVECTION IS FORECAST
BY THE MODELS INTO THE AREA MONDAY AND MONDAY NIGHT WITH HIGHER
POPS. BESIDES IT WILL NOT HAVE RAINED FOR NEARLY 2 DAYS BY THEN.

A SIGNIFICANT UPPER TROF IS FORECAST TO DIG INTO THE GREAT PLAINS BY
EARLY THURSDAY. NOW THE GFS IS DEEPER AND SLOWER WITH THIS SYSTEM
THAN THE ECMWF. WIDESPREAD CONVECTION IS EXPECTED LATE IN THE WEEK
WITH THIS STRONG SHORT WAVE AS IT SWINGS ACROSS.

TPS
&&

.AVIATION...
/1220 PM CDT SAT MAY 31 2008/
FOR THE 18Z TAFS...DIURNAL CU SHUD CONTINUE TO DEVELOP TODAY.
PRECIP IS EXPECTED TO REMAIN S OF TAF SITES TDY AND TNGT. EXPECT
SOME MID LEVEL CLOUDS TO DEVELOP AND MOVE INTO TAF SITES TONIGHT.
TOMORROW...WINDS ARE EXPECTED TO BECOME MORE NORTHERLY AND
EXPECTED TO BE DRY THROUGH THE END OF FORECAST PERIOD.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 31, 3:30 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT SAT MAY 31 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
430 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL INTO SOUTHEAST MISSOURI AS WELL AS SOUTHERN ILLINOIS
PRIMARILY THIS EVENING. THE MAIN THREAT FROM THE STORMS WILL BE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
OZARKS ON SUNDAY. THE MAIN THREAT FROM THE STORMS WILL BE LARGE
HAIL AND POSSIBLE DAMAGING WINDS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA MONDAY AND MONDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE WITH THE STORMS.

THERE IS YET ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT...AS WELL AS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR TONIGHT OVER PARTS OF CENTRAL
INTO SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS INTO THE EVENING
HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

SIPPRELL

In the hours before

Local storm report, May 31, 3:38 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             MIDWAY                  38.98N  92.45W
05/31/2008  E0.70 INCH       BOONE              MO   EMERGENCY MNGR

&&

EVENT NUMBER 00278

TRUETT
Special weather statement, May 31, 3:44 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
444 PM CDT SAT MAY 31 2008

MOZ041-312215-
BOONE MO-
444 PM CDT SAT MAY 31 2008

AT 444 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHEAST OF MIDWAY...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HALF INCH HAIL AND HEAVY
RAIN AS IT AFFECTS COLUMBIA...EASLEY AND ASHLAND BETWEEN 444 PM AND
515 PM.

TILLY
Local storm report, May 31, 4:16 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 S COLUMBIA            38.93N  92.33W
05/31/2008  E0.88 INCH       BOONE              MO   TRAINED SPOTTER

&&

EVENT NUMBER 00279

SIPPRELL
Local storm report, May 31, 4:42 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     ST. CHARLES             38.79N  90.52W
05/31/2008  E50 MPH          ST. CHARLES        MO   STORM CHASER

&&

EVENT NUMBER 00280

TRUETT

The radar

The Evansville,IN radar (KVWX), 104 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
May 31, 5:04 PM CST
Where
Marion County, Omega
Measured
0.75 in hail
Reported by
Public
Coordinates
38.700, -88.780

Hail, Bond

When
May 31, 5:22 PM CST
Where
Bond County, 5 mi W of Greenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -89.413

Storm spotters reported one inch hail west of Greenville.

Hail, Jersey

When
May 31, 6:10 PM CST
Where
Jersey County, 4 mi S of Otterville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.992, -90.380

Hail, Jersey

When
May 31, 6:17 PM CST
Where
Jersey County, Grafton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.970, -90.450

Hail, Jersey

When
May 31, 6:18 PM CST
Where
Jersey County, Elsah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -90.350

Local law enforcement and trained spotters reported one inch hail near Otterville, in Grafton, and in Elsah.

Hail, Jersey

When
May 31, 6:30 PM CST
Where
Jersey County, 3 mi SE of Jerseyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.089, -90.280

Storm spotters reported one inch hail southeast of Jerseyville.

Hail, Jersey

When
May 31, 6:38 PM CST
Where
Jersey County, 5 mi E of New Delhi
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.050, -90.157

Amateur radio spotters reported nickel size hail just west of Brighton near the Jersey/Macoupin County line.

Hail, Macoupin

When
May 31, 6:44 PM CST
Where
Macoupin County, Brighton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.030, -90.130

Local law enforcement reported hail up to golf ball size in Brighton.

Thunderstorm Wind, Macoupin

When
May 31, 6:50 PM CST
Where
Macoupin County, Wilsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.070, -89.850

Thunderstorm winds took the roof off a machine shed, and tore some roof shingles and siding off a home on Route 138 near Wilsonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102337, 102339, 102340, 102341, 102342, 102349, 102389, 102394, 106320.